ashie603

Q:

I have had predisone-induced diabetes (type 2) for a few months and am on lantis. I started with 18ml and am now up to 40 with 4 during the day. I can be at like 110 and then two hours later I am at 300. I get scared as I am so scared of going into diabetic coma; is there something I can eat to bring it down? I quit eating bad stuff, and have heard cinnamon and honey can help. I will see a nutritionist soon, but for now it scares me.

Patty Bonsignore

A:

From your description it sounds like you recently started 18 units of Lantus and are now taking 40 units. Despite the medicine, you are still experiencing some spikes in your blood glucose and this concerns you. Before discussing the spikes, let’s review your biggest worry, “going into diabetic coma.” “Diabetic coma” is a term commonly used by people with diabetes, but there is no one condition called diabetic coma. People with diabetes can go into coma due to extremely high blood glucose levels, as can happen in untreated diabetic ketoacidosis, or due to extremely low blood glucose levels, as can happen with a severe prolonged low blood glucose. Both of these conditions are rare and do not generally happen to people who have type 2 diabetes. From your description it sounds like you are worried about your blood glucose going too high. A few high blood glucose readings, although scary, will not cause you harm in the short term. However, untreated high blood glucose levels over a period of several months to several years can do harm. It’s important to realize that blood glucose levels do vary and that this is normal. Blood glucose levels can go particularly high if you are eating certain foods or taking certain medicines (such as prednisone). Try to write down your blood glucose numbers in a logbook. Is there a pattern to the numbers? Are the highs mostly after meals or before meals? Are the highs related to when you took the prednisone? Or is there no pattern? Take this logbook to your doctor or educator and review the numbers with them. It’s important to keep blood glucose levels controlled as best you can, but try not to worry if you occasionally see spikes.

March 9, 2013 at 12:44 pm